Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Hydroxycut products are recalled

May 1, 2009 | 10:41 am

The Food and Drug Administration has issued a warning to consumers to stop using Hydroxycut dietary supplements because some have been linked to serious liver injuries, with one death reported to the agency.

Iovate Health Sciences Inc. is recalling its Hydroxycut products from the market. The popular, heavily advertised supplements promise weight loss and include such products as Max Drink Packets, Caffeine-free Rapid Release Caplets, and Max Aqua Shed. Not part of the recall are Hydroxycut Cleanse and Hoodia products. The recalled products contain several ingredients, among them herbal extracts, although the FDA said it’s not sure which ingredients or dosages could be causing the problems. Unused products should be returned to where they were purchased.

In all, one death due to liver failure was reported to the FDA, plus 23 instances of severe health problems including jaundice, elevated liver enzymes, liver damage (requiring a liver transplant), seizures and cardiovascular disorders. Liver injury symptoms include jaundice, brown urine, excessive fatigue, stomach or abdominal pain, and nausea.

Although the FDA says that bad reactions are rare, anyone using the products should stop immediately. Dr. Linda Katz, the interim chief medical officer of the agency's Center for Food Safety and Applied Nutrition, said those experiencing symptoms should check with their doctor.

-- Jeannine Stein

Comments 

Advertisement










Video